Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 148, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2020, 10:34 AM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 10:34 AM EDT (14:34 UTC)
- Expired
- Aug 31, 2020, 11:07 AM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 147 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
972 WUUS52 KRAH 311434 SVRRAH NCC123-167-311530- /O.NEW.KRAH.SV.W.0148.200831T1434Z-200831T1530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Raleigh NC 1034 AM EDT Mon Aug 31 2020 The National Weather Service in Raleigh has issued a * Severe Thunderstorm Warning for... Central Montgomery County in central North Carolina... East central Stanly County in central North Carolina... * Until 1130 AM EDT. * At 1034 AM EDT, a severe thunderstorm was located over Albemarle, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Albemarle, Troy, Badin Lake, Badin, Morrow Mountain State Park and Lake Tillery. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3529 8021 3539 8025 3551 7987 3528 7978 TIME...MOT...LOC 1434Z 251DEG 12KT 3535 8018 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 23
2 follow-up statements
031 WWUS52 KRAH 311456 SVSRAH Severe Weather Statement National Weather Service Raleigh NC 1056 AM EDT Mon Aug 31 2020 NCC123-167-311530- /O.CON.KRAH.SV.W.0148.000000T0000Z-200831T1530Z/ Montgomery NC-Stanly NC- 1056 AM EDT Mon Aug 31 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR NORTHWESTERN MONTGOMERY AND NORTHEASTERN STANLY COUNTIES... At 1055 AM EDT, a severe thunderstorm was located just east of Albemarle, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Troy, Badin Lake, Badin, Morrow Mountain State Park and Lake Tillery. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3532 8012 3541 8015 3551 7987 3535 7981 TIME...MOT...LOC 1455Z 251DEG 12KT 3537 8009 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 23
801
WWUS52 KRAH 311507
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1107 AM EDT Mon Aug 31 2020
NCC123-167-311517-
/O.CAN.KRAH.SV.W.0148.000000T0000Z-200831T1530Z/
Montgomery NC-Stanly NC-
1107 AM EDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN STANLY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3532 8012 3541 8015 3551 7987 3535 7981
TIME...MOT...LOC 1506Z 251DEG 12KT 3538 8004
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:10 AM EDT, 24 minutes earlier.
Area forecast discussion, Aug 31, 10:10 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1010 AM EDT Mon Aug 31 2020 .SYNOPSIS... A series of upper level disturbances moving through the region will interact with very moist air and a pair of nearly stationary fronts extending across the Carolinas today through Tuesday night. && .NEAR TERM /TODAY and TONIGHT/... As of 1015 AM Monday... The lead MCV/perturbation moving through the southern Appalachians is resulting a very active and wet start across the western Piedmont. Low-level SELY warm moist flow around the area of low pressure off the Carolina coast is fueling a growing corridor of moderate instability across the SW Piedmont that will expand northward with time. When combined with an enhanced belt of 25 to 35 kts of effect shear in place across the western Piedmont, the western Piedmont counties will continue to be the most favored area for severe storms this morning, but especially in the afternoon during peak heating. Damaging winds will be the main threat. However, with a NW to SE oriented stationary front bisecting the area, locally enhanced helicity/shear and low LCL heights could support a conditional, low- end threat of an isolated tornado as well. As the instability spreads in the central Piedmont and as the next round of disturbances push through the region, convective rain chances will increase/spread eastward during the late afternoon and evening. However, east of the Triangle, as you becoming increasingly removed from the better forcing, convection looks to be rather isolated. Nocturnal stabilization and convective overturning/ should lead to a gradual decrease in convective intensity and coverage during the overnight hours. Widespread rainfall amounts of 1 to 2 inches are possible west of the Triangle, with some isolated higher amounts in the stronger convective cells. Localized flooding, mainly in urban/poor drainage areas, will be possible across the western Piedmont. East of the Triangle, rainfall amounts will decrease considerably, with as little as a tenth across the far eastern coastal plain counties. High temps today will be limited by clouds and precip across our western zones...so look for temps ranging from the mid to upper 70s to around 80 NW to upper 80s/near 90 SE. Lows tonight in the 70s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 353 AM Monday... With the old boundary still lingering along the SC border, easterly flow across central NC promoting abundant moisture, and mid-level sw flow promoting upglide and synoptic lift, additional rounds of rain and convection are possible on Tuesday. Thus have chance POPs for much of central NC, esp during the afternoon and evening in conjunction with best instability. Highs Tuesday in the mid-upr 80s and lows Tuesday night in the lower 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 255 AM Monday... Mid/upper level ridging centered off the southeast U.S. coast will extend back into the area during mid to late week, while a lee side surface trough develops over the area. This will result in more typical summer time weather, with generally diurnal chances for showers and storms along with high temps generally near 90 in the northwest to lower/mid 90s elsewhere and lows in the lower to mid 70s. We may see heat index values return to the low 100s, with possibly some locations to the east of the Piedmont/lee side exceeding Heat Advisory criteria, especially by Thursday or Friday. Thus, Heat Advisories may be need for mid to late week. The next cold front will move into the region late Friday/Friday night, bringing and increased threat of showers and storms, along with cooler temps by the weekend. The front is forecast to stall just to the south of the are this weekend. This will result in the best chance of showers and storms this weekend across southern portions of central NC (with possibly dry conditions across northern portions of the area). High temps are expected to generally fall back into the lower to mid 80s this weekend, with lows generally falling back into the 60s to around 70 by Sunday morning. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 605 AM Monday... Through 12Z Tuesday: Flight conditions are decreasing attm from west to east across central NC as a line of showers and thunderstorms are moving across the western Piedmont. With several rounds of showers and tstms expected to moved across central NC today, sub-VFR conditions can be expected during much of the TAF period. The exception will be along and east of the I-95 corridor, where flt conditions are expected to remain VFR much of this morning, before showers and tstms move in later in the day. E to NE winds 10 kt or less expected through the TAF period. After 12Z Tuesday: Very moist air in place will support widespread sub-VFR flight restrictions in stratus Tuesday morning. Scattered to numerous showers and storms are expected Tuesday, followed by mainly diurnal rain chances Wednesday through Thursday. A cold front moving into the area from the NW will bring widespread rain chances to the area on Friday. Additionally, the risk for sub-VFR restrictions in fog/stratus will be possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...np LONG TERM...BSD AVIATION...np
Hazardous weather outlook, Aug 31, 4:22 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 422 AM EDT Mon Aug 31 2020 NCZ011-027-028-042-043-078-089-010830- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices greater than 100 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-024>026-040-041-075>077-085-086-088-010830- Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake- Moore-Lee-Harnett-Scotland-Hoke-Cumberland- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Thunderstorms capable of producing locally damaging winds and possibly an isolated tornado are possible this afternoon and evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices greater than 100 degrees are possible Wednesday, Thursday, and Friday. A heat advisory may be needed for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>023-038-039-073-074-083-084-010830- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- Richmond- 422 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Thunderstorms capable of producing locally damaging winds and possibly an isolated tornado are possible Monday afternoon and evening. Additionally isolated heavy rainfall of 1 to 2 inches could result in flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 31, 6:28 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
628 AM EDT Mon Aug 31 2020
NCZ038-073-074-311130-
Stanly NC-Davidson NC-Montgomery NC-
628 AM EDT Mon Aug 31 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND STANLY COUNTIES UNTIL 730 AM EDT...
At 626 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Faith to near Midland.
Movement was east at 20 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Lexington, Albemarle, Badin Lake, Thomasville, Linwood, Plyler,
Locust, Badin, Oakboro and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3588 8005 3527 8006
3520 8050
TIME...MOT...LOC 1026Z 248DEG 15KT 3560 8052 3528 8053
77Special weather statement, Aug 31, 6:50 AM EDT, 3 hours 44 minutes before
Special Weather Statement National Weather Service Raleigh NC 650 AM EDT Mon Aug 31 2020 NCZ073-311130- Stanly NC- 650 AM EDT Mon Aug 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 730 AM EDT... At 650 AM EDT, Doppler radar was tracking a strong thunderstorm near Mt Pleasant, or 7 miles southeast of Downtown Concord, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Albemarle, Plyler, Locust, Stanfield, Richfield, New London and Finger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3550 8030 3550 8022 3528 8014 3522 8048 TIME...MOT...LOC 1050Z 249DEG 12KT 3532 8049 77
Special weather statement, Aug 31, 8:09 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
809 AM EDT Mon Aug 31 2020
NCZ038-039-073-074-311315-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
809 AM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES
UNTIL 915 AM EDT...
At 808 AM EDT, Doppler radar was tracking a strong thunderstorm near
Plyler, or near Albemarle, moving northeast at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
1 to 2 inches of rain has fallen with this storm in the last hour.
Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Badin, Richfield, New London,
Eldorado, Fish Tales Marina and Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8019 3552 8018 3555 8021
3564 8000 3539 7985 3529 8012 3523 8035
3532 8042
TIME...MOT...LOC 1208Z 233DEG 14KT 3533 8030
JDLocal storm report, Aug 31, 10:23 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1023 AM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 4 SSE FINGER 35.32N 80.34W
08/31/2020 E3.00 INCH STANLY NC 911 CALL CENTER
HEAVY RAINFALL OF 2 TO 3 INCHES HAVE
RESULTED IN PONDING ON ROADWAYS.
&&
ASSpecial weather statement, Aug 31, 10:31 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1031 AM EDT Mon Aug 31 2020
NCZ073-074-311530-
Stanly NC-Montgomery NC-
1031 AM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND EAST
CENTRAL STANLY COUNTIES UNTIL 1130 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm over
Albemarle, moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Badin, Candor, Morrow Mountain
State Park and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3538 8027 3551 7988 3551 7985 3527 7973
3528 8024
TIME...MOT...LOC 1431Z 251DEG 12KT 3534 8018
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:28 AM EDT | Special Weather Statement | RAH | Davidson, Stanly | 62 min |
| Aug 31, 6:50 AM EDT | Special Weather Statement | RAH | Stanly | 40 min |
| Aug 31, 6:56 AM EDT | Severe Thunderstorm Warning | RAH | Stanly | 49 min |
| Aug 31, 8:09 AM EDT | Special Weather Statement | RAH | Stanly | 66 min |
| Aug 31, 9:02 AM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Aug 31, 10:14 AM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Aug 31, 10:31 AM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 31, 10:51 AM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Aug 31, 12:03 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond | 57 min |
| Aug 31, 3:04 PM EDT | Special Weather Statement | RAH | Davidson | 56 min |
| Aug 31, 4:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 31, 4:14 PM EDT | Areal Flood Advisory | RAH | Davidson | 67 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Aug 31, 4:57 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Aug 31, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| Aug 31, 5:36 PM EDT | Special Weather Statement | RAH | Granville, Vance | 54 min |
| Aug 31, 5:57 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Aug 31, 6:04 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 56 min |
| Aug 31, 6:22 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| Aug 31, 6:24 PM EDT | Special Weather Statement | RAH | Vance, Warren | 51 min |
| Aug 31, 6:48 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Orange, Wake | 5 hr |
| Aug 31, 6:56 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Wake | 5 hr |
| Aug 31, 7:49 PM EDT | Areal Flood Advisory | RAH | Granville, Person, Vance, Warren | 69 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.